Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 2, NWS Flagstaff, AZ

June 28, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 28, 2016, 5:21 PM MST for Gila County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2016, 5:21 PM MST (00:21 UTC)
Expired
Jun 28, 2016, 5:45 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 63 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
3533 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WUUS55 KFGZ 290021
SVRFGZ
AZC007-290045-
/O.NEW.KFGZ.SV.W.0002.160629T0021Z-160629T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
521 PM MST TUE JUN 28 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 520 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR RYE...OR 11 MILES NORTHEAST OF SYCAMORE
  CREEK...AND IS NEARLY STATIONARY. NICKEL SIZE HAIL MAY ALSO
  ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  JAKES CORNER...RYE AND DEER CREEK. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 STATE ROUTE 188 BETWEEN MILE MARKERS 271 AND 276.
 STATE ROUTE 87 SOUTHBOUND BETWEEN MILE MARKERS 241 AND 247.
 STATE ROUTE 87 BETWEEN MILE MARKERS 229 AND 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3397 11141 3401 11143 3401 11149 3403 11150
      3405 11147 3406 11147 3407 11146 3410 11149
      3411 11147 3413 11148 3417 11132 3400 11125
      3395 11138
TIME...MOT...LOC 0020Z 070DEG 12KT 3407 11138 

$$

RR
1 follow-up statement
220 
WWUS55 KFGZ 290045
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST TUE JUN 28 2016

AZC007-290054-
/O.EXP.KFGZ.SV.W.0002.000000T0000Z-160629T0045Z/
GILA AZ-
545 PM MST TUE JUN 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GILA COUNTY WILL
EXPIRE AT 545 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER NICKLE
SIZED HAIL...GUSTY WINDS AND HEAVY RAIN CONTINUE WITH THIS
THUNDERSTORM.

LAT...LON 3397 11141 3401 11143 3401 11149 3403 11150
      3405 11147 3406 11147 3407 11146 3410 11149
      3411 11147 3413 11148 3417 11132 3400 11125
      3395 11138
TIME...MOT...LOC 0041Z 070DEG 12KT 3407 11138 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 4:25 PM MST, 56 minutes earlier.

Area forecast discussion, Jun 28, 4:25 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
425 PM MST TUE JUN 28 2016

.SYNOPSIS...Monsoon activity will be on the increase over the next
few days as a moist southerly flow develops across Arizona. Look
for showers and thunderstorms each day with the best potential for
heavy rain arriving on Thursday and Friday.

&&

.DISCUSSION...So far today, isolated to scattered showers and
thunderstorms have occurred across much of northern Arizona. In
terms of severe weather, heavy rain over the city of Flagstaff
late morning caused some urban flooding there. Current radar
indicates the focus for convection has shifted to southern Yavapai
and northern Gila Counties this afternoon. In addition, outflows
generated from convection in far northeast Arizona today may kick
off some storms in the Little Colorado River Valley over the next
couple of hours.

For Wednesday through Friday...The high center gradually shifts
to a position over Texas with a southerly flow developing across
Arizona. Model forecasts continue to indicate that this moist
southerly wind flow will draw deeper moisture into the region
from over Northwest Mexico and the Gulf of California. At this
point, it looks like Thursday and Friday show the best potential
for storms producing very heavy rainfall.

From Saturday onward...The flow becomes more westerly with origins
from over the eastern Pacific Ocean. Under this regime look for a
bit of drying and stabilization with a downturn in thunderstorm
activity anticipated.

&&

.AVIATION...For the 00Z Package...Sct-numrs shra/tsra and isold
+tsra will persist through 01z-03z, roughly west and north of a line
from KRQE to KGCN to KPRC. Isold or single cell activity elsewhere.
The strongest storms will produce mvfr conditions with heavy rain,
small hail and wind gusts to 45kts. Similar conditions expected aft
17z-19z Wednesday, activity will likely stretch farther east to the
White Mtns when compared to today. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...An active monsoon pattern is now in place across the
district. This means daily shower and thunderstorm activity. Storm
motion become nearly stationary and terrain driven by Wednesday and
Thursday. Expect erratic and gusty winds near showers and storms.

Friday through Sunday...Expect active monsoon weather with scattered
showers and thunderstorms each day. Activity may decrease somewhat
by Sunday as drier westerly flow develops, but this remains to be
seen. Temperatures will be right around seasonal averages.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jun 28, 11:43 AM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1143 AM MST TUE JUN 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HEAVY RAIN       FLAGSTAFF               35.19N 111.62W
06/28/2016  E2.00 INCH       COCONINO           AZ   LAW ENFORCEMENT

            RADAR ESTIMATED STORM TOTAL RAINFALL...FLAGSTAFF
            SHERIFF OFFICE REPORTED WATER UP TO CAR DOORS NEAR AND
            SOUTH OF DOWNTOWN FLAGSTAFF

&&

EVENT NUMBER FGZ1600190

TRC

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:15 PM MSTFlash Flood WarningFGZGila3 hr
Jun 29, 12:27 PM MSTSpecial Weather StatementFGZYavapai33 min
Jun 29, 12:48 PM MSTSpecial Weather StatementFGZ27 min
Jun 29, 1:06 PM MSTSpecial Weather StatementFGZ39 min
Jun 29, 1:15 PM MSTFlash Flood WarningFGZYavapai3 hr
Jun 29, 1:31 PM MSTSpecial Weather StatementFGZ44 min
Jun 29, 1:34 PM MSTSpecial Weather StatementFGZ26 min
Jun 29, 2:31 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Jun 29, 2:57 PM MSTSevere Thunderstorm WarningFGZYavapai18 min
Jun 29, 3:30 PM MSTSpecial Weather StatementFGZ30 min
Jun 29, 4:03 PM MSTAreal Flood AdvisoryFGZCoconino, Gila, Navajo3 hr
Jun 29, 4:54 PM MSTFlash Flood WarningFGZCoconino, Gila111 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.